Idaho, 2012

Wildfire in Idaho, August 27 to 31, 2012

August 27 to 31, 2012 · NWS PIH · 1 event in 1 county or zone

A 700 acre wildfire began on August 27th about 10 miles south of Arco in the lava fields burning grass and brush. No property was threatened by the blaze.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 700 acre wildfire began on August 27th about 10 miles south of Arco in the lava fields burning grass and brush. No property was threatened by the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 27, 12:38 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 27, 12:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
138 PM MDT MON AUG 27 2012

.DISCUSSION...AFTERNOON WV IMAGERY SHOWING EXTENSIVE DRY AIR OVER
CA/NV WHILE MOISTURE FROM THIS MORNING SHIFTS EASTWARD ALONG WITH
THE UPPER RIDGE. MODELS MAINTAIN A SOUTHWESTERLY FLOW OVER IDAHO
THROUGH WEDNESDAY AS A SHORTWAVE TROUGH SLOWLY PUSHES ACROSS THE
PACIFIC NORTHWEST. THE TROUGH SHOULD REMAIN OVER NORTHERN
IDAHO...BUT WILL RESULT IN INCREASED WINDS AND DRAW MOISTURE INTO
THE SOUTHEAST HIGHLANDS. HAVE INCREASED POPS FOR WEDNESDAY AND
THURSDAY AFTERNOON. THE WEEKEND LOOKS TO BE WET AS ANOTHER SURGE OF
MOISTURE MAKES ITS WAY INTO SOUTHEAST IDAHO FROM THE DESERT
SOUTHWEST. AS UPPER RIDGING SHIFTS EASTWARD...TEMPERATURES SHOULD
DROP INTO THE MID 80S THROUGH THE WEEKEND.  HINSBERGER
&&

.AVIATION...BREEZY SOUTHERLY WINDS ARE EXPECTED DURING THE AFTERNOON
AND EVENING  HOURS WHICH MAY HELP SMOKE CLEAR OUT A BIT IN SOME THE
VALLEY AREAS.HOWEVER...TONIGHT SHOULD SEE THE INVERSION SET UP WITH
SMOKE SETTLING INTO THE SOME AREAS ESPECIALLY THE CENTRAL MOUNTAIN
VALLEYS AND AFFECTING THOSE AIRPORTS INCLUDING KSUN. VFR CONDITIONS
ARE LIKELY EXCEPT WHERE SMOKE EXISTS.  KEYES
&&

.FIRE WEATHER...ANY ISOLATED STORMS WILL PERSIST UP NORTH THROUGH
THE EVENING. TUESDAY WILL BE DRY WITH BREEZY SOUTHERLY WINDS. LOCAL
RED FLAG CONDITIONS ARE POSSIBLE BUT NO WIDESPREAD ISSUES ARE
EXPECTED. TUESDAY NIGHT AND WEDNESDAY ARE A COMPLETELY DIFFERENT
STORY. A SYSTEM PASSES TO OUR NORTH. THE ONLY PLACE WE MAY SEE A FEW
STORMS IN THE SOUTHEAST CORNER. OTHERWISE...VERY STRONG WINDS AND
BONE DRY CONDITIONS ARE LIKELY. TUESDAY NIGHT WILL SEE RATHER DRY
CONDITIONS AT RIDGETOP WITH WIND GUSTS AT OR ABOVE THE THERMAL BELT
REACHING 30 MPH IF NOT HIGHER. BY WEDNESDAY MORNING...THE COLD
FRONT SWEEPS THROUGH. SOUNDINGS SHOW MIXING TO A PRETTY GOOD HEIGHT
EARLY ON. GUSTS IN EXCESS OF 40MPH ARE POSSIBLE A GOOD POTENTIAL TO
REACH 55-60 MPH EVEN IF FOR A SHORT TIME. DURING THE DAY...THE FRONT
SWEEPS THROUGH WITH STRONG WINDS AND VERY LOW HUMIDITY SPREADING
OVER THE AREA. THE ONLY AREAS THAT MAY NOT SEE WIDESPREAD RED FLAG
CONDITIONS WOULD BE ZONE 412. WINDS DO NOT APPEAR TO BE AS STRONG
DUE TO BEING FARTHER AWAY FROM THE INFLUENCE OF THE STORM. NEEDLESS
TO SAY...A FIRE WEATHER WATCH FOR ALL ZONES EXCEPT THAT ZONE
ALTHOUGH HIGHER PEAKS IN THOSE AREAS COULD SEE GUSTS OVER 30 MPH.
THE REST OF THE WEEK WILL SEE THE POTENTIAL FOR A FEW STORMS IN THE
SOUTHERN/EASTERN MOUNTAINS AND DRY ELSEWHERE. WINDS COULD BE LOCALLY
BREEZY ESPECIALLY IN THE AFTERNOON AND EVENING HOURS.  KEYES
&&

.AIR STAGNATION...AIR QUALITY HAS IMPROVED SOMEWHAT TODAY...BUT WILL
DETERIORATE AGAIN OVER THE NEXT COUPLE DAYS AS A COLD FRONT PRODUCES
GUSTY WINDS FAVORING FIRE GROWTH. HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING IDZ409>411-413.

FIRE WEATHER WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON IDZ475>477.

&&
Hazardous weather outlook, Aug 27, 1:09 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT MON AUG 27 2012

IDZ017>025-031-032-281200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
209 PM MDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMOKE WILL CONTINUE TO REDUCE VISIBILITIES ACROSS THE CENTRAL
MOUNTAINS. AIR QUALITY ALERTS REMAIN IN EFFECT UNTIL FURTHER
NOTICE FOR BLAINE AND CUSTER COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOSTLY DRY STORM SYSTEM MOVES THROUGH THE AREA TUESDAY NIGHT AND
WEDNESDAY. A FEW STORMS ARE POSSIBLE IN THE SOUTHEAST
CORNER...OTHERWISE EXPECT VERY DRY AND WINDY CONDITIONS. CRITICAL
FIRE CONDITIONS ARE EXPECTED TUESDAY NIGHT IN THE CENTRAL
MOUNTAINS AND SPREADING ACROSS ALL AREAS EXCEPT THE SOUTHERN
HIGHLANDS WEDNESDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL
FIRE ZONES EXCEPT ZONE 412. A WIND ADVISORY IS POSSIBLY NEEDED FOR
THE CENTRAL MOUNTAINS AND PORTIONS OF THE SNAKE PLAIN AND
HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 27, 8:09 AM MST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
909 AM MDT MON AUG 27 2012

IDZ018-280315-
SAWTOOTH MOUNTAINS-
INCLUDING THE CITIES OF...STANLEY...CLAYTON
909 AM MDT MON AUG 27 2012

...LOCALLY DENSE FOG NEAR STANLEY...

VISIBILITY MAY BE RESTRICTED TO LESS THAN A QUARTER MILE IN STANLEY
AND ADJACENT AREAS OF THE SAWTOOTH VALLEY. THE FOG SHOULD BURN OFF
OR LIFT BY NOON.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Snake River Plain

When
August 27, 2:00 PM MST to August 31, 10:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
Park/Forest Service

A 700 acre wildfire began on August 27th about 10 miles south of Arco in the lava fields burning grass and brush. No property was threatened by the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411123.